Winter Storm, Marquette
- When
- February 23, 6:00 PM CST to February 24, 6:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
5 inches of accumulations over several south-central and southeast Wisconsin counties. Additionally, there were frequent wind gusts to around 25 mph which resulted in a fair amount of blowing and drifing of the new snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A winter storm (first of two rounds) consisting of heavy snow with some sleet and freezing rain mixed in, left behind 6 to 8.5 inches of accumulations over several south-central and southeast Wisconsin counties. Additionally, there were frequent wind gusts to around 25 mph which resulted in a fair amount of blowing and drifing of the new snow. The greatest snow accumulatins occurred north of a line from Madison (Dane Co.) to Brown Deer (Miwaukee Co.). Maximum amounts in each affected county include 8 inches in Brown Deer, just over 6 inches in extreme northwest Waukesha County, 7.5 inches near Lake Mills (Jefferson Co.), 8.3 inches south of Middleton (Dane Co.), 8.5 inches in Saukville (Ozaukee Co.), 7.7 inches northwest of Beaver Dam (Dodge Co.), 8 inches in the Wisconsin Dells area (Columbia Co.), 8 inches in the Lake Delton area (Sauk Co.), 7.4 inches near Oxford (Marquette Co.), 8.5 inches between Berlin and Green Lake (Green Lake Co.), 8 inches just west of Ripon (Fond du Lac Co.), and about 6.5 inches in extreme southwest Sheboygan County. A 34-year-old man died (indirectly-related) in a vehicle accident on a slippery road in the Town of Springfield (Dane Co.) Friday night. The roof of an abandoned building in McFarland (Dane Co.) collapsed Friday night due to the weight of the heavy, wet snow. |Synoptically, this winter storm was the result of a strong upper-level short wave trough moving northeast through Wisconsin with plenty of warm-air advection and moisture advection in the low to mid levels of the atmosphere. Some rumbles of thunder were reported as well. Lesser amounts of snow, in the 3 to less than 6 inch range, fell near the Illinois border. Further northwest in the La Crosse area, 12 to 14 inches of snow were measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 23, 4:22 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 422 PM CST FRI FEB 23 2007 .SHORT TERM...MID LEVEL CLOUDS OVER IA AND SWRN WI...ASSOCIATED WITH 700 MB WAA AND FRONTOGENESIS...WILL SHIFT NEWD TONIGHT INTO WI. THE WAA AND FRONTOGENESIS WILL INTENSIFY TNT. ALL MODELS SHOWING A BAND OF SNOWFALL ACROSS CENTRAL WI. GFS DEVELOPS MORE INTENSE BAND OF SNOW ACROSS THE AREA...MOSTLY DUE TO CONVECTIVE FEEDBACK. WENT WITH MORE CONSERVATIVE NAM QPF VALUES. HOWEVER...ALL MODELS SHOWING INTENSE MID LEVEL FRONTOGENETIC FORCING FROM 03Z TO 09Z...PROMPTING ISSUANCE OF SNOW ADVISORY FOR NORTHERN TIER. SHARP POLAR TROUGH CURRENTLY OVER THE ROCKIES WILL INDUCE STRONG LEE-SIDE CYCLOGENESIS OVER KS TNT...WITH SYSTEM QUICKLY OCCLUDING BY 18Z SAT. MODELS AGREE FAIRLY WELL ON STRENGTH AND TRACK OF LOW...WITH WEAKENING LOW MOVING ACROSS NRN IL ON SUN. NEGATIVE AND DIFFLUENT UPPER TROUGH WILL MAXIMIZE PVA OVER SRN WI WHILE 65 KT SELY LLJ AND TROWAL MAXIMIZE WAA AND FRONTOGENESIS OVER THE REGION. STRONG DEEP LIFT EXPECTED WITH THESE FEATURES. PWS INCREASE TO 0.60 TO 0.70 INCHES..SO SEE NO REASON TO ARGUE WITH 24 HR AVERAGE QPF OF 1.00-1.40 ON MODELS FROM 00Z SUN TO 00Z MON. COBB TECHNIQUE GIVES ABOUT 9-10 TO 1 RATIO SO 8 TO 12 INCHES FORECAST...THOUGH LOCALLY HIGHER AMOUNTS TO 14 INCHES POSSIBLE NEAR LAKE MICHIGAN. MAJORITY OF PCPN EXPECTED SAT NT AND SHOULD MOSTLY BE SNOW. ANY WARM LAYERS PRESENT SHOULD QUICKLY COOL DUE TO EVAPROATIVE/SUBLIMATION COOLING. DO NOT BELIEVE LM IS WARM ENOUGH TO INFLUENCE PCPN TYPE...ESPECIALLY WITH STRONG ELY WINDS LIMITING THE RESIDENCE TIME OVER THE LAKE. THE AFOREMENTIONED 65 KT LLJ...PRESSURE FALLS...AND STEEP LAPSE RATES IN LOW LEVELS COULD LEAD TO BLIZZARD CONDITIONS SAT NT WITH WIND GUSTS POSSIBLY TO 35 MPH. SITUATION NEEDS TO BE MONITORED FOR POSSIBLE UPGRADE TO BLIZZARD WATCH OR WARNING. && .AVIATION...MVFR CIGS ARE LKLY AT KMKE AND NR LK MI INTO ERLY EVNG HRS WITH ONSHORE ELY FLO. OTHERWISE...LOOK FOR VFR CONDS THRU 18 HRS ACRS SRN WI WITH CIGS AOA 35 HND FT. THERE MAY ALSO BE SOME ISOLD -SHSN RCHG THE GRND AFT ARND 00Z THIS EVNG DUE TO STG WAA BTWN 70-100FT. && .MKX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON FOR WIZ046-047-051-052-056>060-062>072. SNOW ADVISORY UNTIL 6 AM CST SATURDAY FOR WIZ046-047-051-052- 056>060. && 09/12/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 450 PM CST FRI FEB 23 2007 WIZ046-047-051-052-056>060-062>072-241030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 450 PM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SNOW ADVISORY IS IN EFFECT TONIGHT WITH 3 TO 5 INCHES OF SNOW EXPECTED ALONG AND NORTH OF A MEQUON TO LONE ROCK LINE. UP TO 3 INCHES OF SNOW IS FORECAST FOR THE REMAINDER OF SOUTHERN WISCONSIN. EXPECT SNOW COVERED ROADS AND LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WATCH HAS BEEN ISSUED FOR SATURDAY EVENING THROUGH SUNDAY. HEAVY SNOW IS EXPECTED TO DEVELOP QUICKLY SATURDAY EVENING...THEN COMBINE WITH STRONG WINDS TO PRODUCE NEAR BLIZZARD CONDITIONS. TRAVEL WILL BECOME TREACHEROUS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW INTENSITY AND ACCUMULATIONS WILL BE APPRECIATED THIS WEEKEND. LMZ643>646-665-241030- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 450 PM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY SNOW IS EXPECTED SATURDAY EVENING THROUGH SUNDAY. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM 3 AM CST SATURDAY THROUGH SUNDAY AFTERNOON. GALE WARNING CONDITIONS ARE POSSIBLE SATURDAY NIGHT. FOR MORE DETAILS PLEASE GO TO WWW.WEATHER.GOV/MKX ZAJDEL
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Dane | 2007-02-23 | 34 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17716, 17717, 17718, 17719, 17720, 17721, 17722, 17723, 17724, 17725, 17726, 17731, 17732.